Alert archive / New York / Flash Flood Warnings in 2003

Flash Flood Warning 38, NWS Albany, NY

October 27, 2003Greene County, New York

NWS Albany, NY issued this flash flood warning at Oct 27, 2003, 11:37 AM EST for Greene County, New York. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 27, 2003, 11:37 AM EST (16:37 UTC)
Expired
Oct 27, 2003, 3:30 PM EST
In force
4 hr
Issued by
NWS Albany, NY
Area
Whole counties

County Greene County, NY

The radar

The Albany radar (KENX), 35 km from the middle of the area, began a volume at 16:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 4.6 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2003-10-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 60 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2003-10-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 221 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
60 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
498 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
221 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KALY 271639
FFWALY
NYC039-272030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBANY NY
1137 AM EST MON OCT 27 2003

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GREENE COUNTY IN EASTERN NEW YORK

* UNTIL 330 PM EST

* AT 1136 AM EST...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
  RAIN IN GREENE COUNTY.

* LOCATIONS IN THE WARNING INCLUDE...CAIRO...HUNTER...TANNERSVILLE...
  WINDHAM...CLIMAX...EAST JEWETT...HIGH FALLS...LEEDS...LEXINGTON...
  ROUND TOP AND SURPRISE

DOPPLER RADAR SHOWS THAT 2 TO 3 INCHES OF RAIN HAVE FALLEN IN THE 
PAST SEVERAL HOURS OVER PARTS OF GREENE COUNTY.  WITH THE SLOW 
MOVING FRONT...PERIODS OF HEAVY RAIN WILL CONTINUE THROUGH 3 PM 
TODAY ACROSS THE COUNTY.  ADDITIONAL RAINFALL ACCUMULATIONS IN 
EXCESS OF 2 INCHES ARE POSSIBLE

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK 
HIGHER GROUND.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

$$

LAT...LON 4245 7381 4213 7395 4225 7446 4239 7424

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this flash flood warning went out at Oct 27, 11:00 AM EST, 37 minutes earlier.

Area forecast discussion, Oct 27, 11:00 AM EST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
1100 AM EST MON OCT 27 2003

WORKZONES AND ISC GRIDS AVAILABLE.

.DISC...NEED AN UPDATE SINCE TEMPERATURES ARE IN MANY
INSTANCES...HIGHER THAN WHAT WE HAVE FORECASTED. WILL GO WITH
CURRENT TEMPS AND CALL TEMPS HOLDING (AS OPPOSED TO HIGHS). FRONTAL
ZONE IS JUST TO THE WEST OF A KALB...KMSV LINE AND WILL LIKELY STAY
THAT WAY FOR AT LEAST A FEW HOURS. THEN...AS LOW
PRESSURE...CURRENTLY OVER EASTERN PA MOVES BY TO THE NE OF
KALB...THE FRONT WILL BE DRAGGED TO OUR EAST. DRY SLOT IS MOVING UP
THE HUDSON SO WILL CALL IT OCCASIONAL RAIN FROM THERE ON WEST.
MESO-ETA INDICATES THAT HEAVIER RAIN STAYS WEST OF KALB THROUGH
EARLY AFTERNOON...WHERE FLOODING ALREADY IMMINENT IN SECTIONS OF
ULSTER COUNTY. HEAVIER RAIN LOOKS TO PIVOT EAST WITH THE FRONT...AND
HIT OUR EASTERN ZONES CLOSER TO 00Z TUESDAY. HUGE WRKETA HOURLY QPF
AMOUNTS LOOKS REALLY SUSPECT IN THE VICINITY OF ALBANY FOR LATER
TODAY. FOLLOWED MESO-ETAS QPF. ETA MODEL SOUNDINGS INDICATING A
LITTLE CAPE (<100 J/KG). THERE IS A SLIGHT RISK OF THUNDER BUT NO
ENOUGH TO INCLUDE IN THE EXISTING FORECAST. NO LIGHTNING STRIKE
ANYWHERE THUS FAR. WILL CONTINUE TO OMIT.

NO CHANGES TO ANY OF THE LATER PERIODS.

.AVIATION...LOOK FOR IFR/LIFR CONDITIONS TO CONTINUE THROUGH TONIGHT
DUE TO LOW CEILINGS...BOUTS OF HEAVY RAIN AND EVEN SOME RAIN-INDUCED
FOG.

.HYDROLOGICAL DISCUSSION...FLOOD WATCH CONTINUES. DOPPLER RADAR
ESTIMATES INDICATE UP TO 4 INCHES HAVE ALREADY FALLEN IN SECTIONS OF
CENTRAL ULSTER COUNTY...WITH 1/2-2 INCHES ELSEWHERE IN OUR HSA. WE
HAVE ALREADY ISSUED A FFW FOR ULSTER COUNTY AND SOME MAIN STEM CREEK
FLOODING IS POSSIBLE IN THAT COUNTY. LOOK FOR AT LEAST ANOTHER 2
INCHES MORE TO FALL IN THE CATSKILLS...LOCALLY 3 MORE POSSIBLE.
ELSEWHERE 1/2-1 1/2 INCHES OF ADDITIONAL RAINFALL IS EXPECTED WITH
LOCALLY HEAVIER AMOUNTS. THE LIONSHARE OF THE HEAVIER RAIN FROM
ALBANY EASTWARD WILL BE CLOSER TO 00Z TUESDAY.

.ALY...FLOOD WATCH ALL ZONES THROUGH 400 AM TUESDAY.

HWJIV

***********PREVIOUS FORECAST DISCUSSION***************

...CORRECTED FOR ENDING TIME OF FLOOD WATCH...

DISCUSSION...
A MAJOR CIRCULATION CHANGE WILL OCCUR OVER THE NORTH AMERICAN
CONTINENT THIS WEEK.  COLD AIR WILL PLUNGE SOUTHWARD INTO THE
WESTERN UNITED STATES AS A MAJOR UPPER-LEVEL TROUGH FORMS THERE.
THE REACTION TO THIS WILL BE AN UPPER-LEVEL RIDGE SEA-SAWING
INTO THE EASTERN PART OF THE CONTINENT.  THUS, AS WE ENTER
THE MONTH OF NOVEMBER, WE WILL BE TRANSITIONING INTO A TYPICAL
NOVEMBER CIRCULATION PATTERN.

HOWEVER, BEFORE WE GET THERE, WELL HAVE TO DEAL WITH A WET SYSTEM
MOVING ACROSS THE COUNTY WARNING AREA TODAY AND TONIGHT.  AROUND
MIDNIGHT, THE WATER VAPOR IMAGERY WAS SUGGESTING THAT A VORTICITY
PACKAGE WAS DIVING INTO THE MID MISSISSIPPI RIVER BASIN.  THE
ANIMATION SUGGESTED THAT A DAMPENING WAVE WAS HEADING INTO EASTERN
CANADA WHILE A COUPLE OTHER WAVES WERE FROM IN THE VICINITY OF TEXAS
TO THE MID ATLANTIC REGION.  THE TEXAS WAVE WAS WELL-DEFINED IN THE
VAPOR PHOTOS, AND THE MID ATLANTIC FEATURE APPEARED TO BE IN THE
DEVELOPMENT STAGE, AND WAS LIKELY TIED THE THE VORTICITY PACKAGE IN
THE MIDWEST.

FOR SEVERAL DAYS, THE MODELS HAVE BEEN ADVERTISING THE DEVELOPMENT
OF A CYCLONE SOMEWHERE IN THE VICINITY OF SOUTHEASTERN NEW YORK
TODAY, AND THE LATEST MODEL ITERATIONS DONT INDICATE OTHERWISE.
THE MODELS CONTINUE TO FORECAST A SIGNIFICANT DUMP OF RAIN WITH THIS
FEATURE, AND THE TREND IN PREVIOUS RUNS WAS TO SHIFT IT A LITTLE
FURTHER EASTWARD.  THE LATEST RUN SUGGESTS THAT THIS TREND NO LONGER
CONTINUED, BUT FORECAST LOCATION HAS STABILIZED OVER THE PAST 24
HOURS.  CURRENTLY, RADAR COMPOSITES SHOW RAIN OCCURRING FROM MAINE
TO TEXAS.  IT IS MOST CONCENTRATED FROM THE OHIO VALLEY INTO
NORTHWESTERN NEW ENGLAND.  THROUGH THIS EVENING, THE AVIATION AND
NESTED GRID MODELS FORECAST THE RAIN TO BE HEAVIEST ALONG AN AXIS
FROM NORTHWESTERN VERMONT TO EASTERN PENNSYLVANIA.  THE ETA IS
FORECASTING A BROADER AREA OF HEAVY RAINFALL WHICH EXTENDS INTO
SOUTHWESTERN NEW ENGLAND.  THE CANADIAN REGIONAL MODEL FORECASTS THE
HEAVIEST RAIN FURTHER WEST THAN THE AFOREMENTIONED MODELS, AND
RELATIVE TO ITS FORECAST 24 HOURS AGO, ITS HEAVY RAINFALL AXIS
WAS FURTHER WEST.  IT HAS IT ALIGNED FROM NORTHERN NEW YORK INTO
CENTRAL PENNSYLVANIA.  THE NESTED GRID AND ETA MODELS HAVE SLIGHTLY
HEAVIER RAINFALL THAN THE AVIATION MODEL OR CANADIAN REGIONAL
MODELS, FROM 2 TO 2 AND A HALF INCHES IN A GOOD PORTION OF THE
COUNTY WARNING AREA.  FORTUNATELY, MOST MODEL FORECASTS HAVE THE
HEAVIEST RAINFALL TO THE EAST AND SOUTH OF THE AREA MOST PRONE TO
FLOODING IN ALBANYS COUNTY WARNING AREA (SOUTHWESTERN ADIRONDACKS).
THE RAINFALL VALUES FORECAST BY THE MODELS DONT REACH WHAT WOULD BE
REQUIRED TO CAUSE FLOODING ACCORDING TO THE FLOOD GUIDANCE, HOWEVER,
THERE IS ALWAYS THE PROBLEM OF LOCAL ENHANCEMENT, AND AT THIS TIME
OF THE YEAR, STORM DRAINS PLUGGED WITH LEAVES HAVE TO BE FACTORED
IN.  SINCE A FLOOD WATCH HAS ALREADY BEEN ISSUED FOR THE COUNTY
WARNING AREA, WELL RIDE WITH IT ON THE NEXT FORECAST ISSUANCE.
THE GUIDANCE MAXIMUM TEMPERATURES FROM THE THREE UNITED STATES
MODELS AGREE WELL WITH SUNDAYS ZONE FORECAST FOR TODAY.  THE
FORECAST PRESSURE GRADIENT IS RATHER SLACK TODAY, SO NO
SIGNIFICANT WIND IS EXPECTED.

RATHER STRONG DYNAMICS ARE FORECAST WITH THE DEVELOPING CYCLONE
THROUGH THIS EVENING.  THEY WANE AFTER MIDNIGHT, HOWEVER, AS THE
CYCLONIC SYSTEM WHIPS RAPIDLY NORTHWARD INTO CANADA.  THIS IS
REASONABLE AS THE UPPER-LEVEL CIRCULATION IS QUITE PROGRESSIVE WITH
A STRONG SHORT WAVE TROUGH FORECAST TO MOVE SOUTHEASTWARD FROM THE
CANADIAN PLAINS TO THE MIDWEST TODAY THROUGH TONIGHT.  THE MODELS
VARY SLIGHTLY AS TO THE POSITION OF THE SURFACE LOW PRESSURE LATER
TODAY, THE ETA IS SLIGHTLY RETARDED TO LOWER LATITUDES THAN THE
AVIATION, THE 2 CANADIAN MODELS, AND NESTED GRID.  MODEL CONSENSUS
IS THAT THE ETA IS TOO SLOW.  PERHAPS THIS SUGGESTS THAT THE
PRECIPITATION WONT BE QUITE AS HEAVY, LINGER AS LONG, OR BE AS FAR
SOUTHEAST AS THE ETA FORECAST SUGGESTS.  IN ANY CASE, THE LATEST
MODEL FORECASTS ALL SUPPORT THE IDEA OF SUNDAYS ZONE FORECAST THAT
THE RAIN WOULD BE TAPERING OFF AFTER THIS EVENING.  SO THE TIMING OF
THE CURRENT FLOOD WATCH, WHICH ENDS AT 4 AM TUESDAY, SEEMS
REASONABLE.  THE GUIDANCE PROBABILITY OF PRECIPITATION FROM THE
AVIATION AND NESTED GRID IS LOWER THAN THE ETA FOR TONIGHT, AS MIGHT
BE EXPECTED GIVEN THE SLOWER MOVEMENT FORECAST BY THE ETA.  THE
MINIMUM TEMPERATURES FORECAST BY MODEL GUIDANCE ARE QUITE SIMILAR
AND SUPPORT SUNDAYS ZONES.

LATEST MODEL FORECASTS INDICATE A WEAK RIDGE OF HIGH PRESSURE WILL
BUILD ACROSS EASTERN NEW YORK AND WESTERN NEW ENGLAND TUESDAY, AND
THAT IT WILL BE A DRY DAY.  GUIDANCE HIGH TEMPERATURES ARE SIMILAR
AND SUPPORT SUNDAYS ZONE FORECAST.  LITTLE, OR NO CHANGE TO THIS
PERIOD IS ANTICIPATED ON THE NEXT RELEASE OF THE ZONES.

THE LATEST MODEL GUIDANCE SUGGESTS THAT SOME SHOWERS MAY REACH THE
FORECAST AREA TUESDAY NIGHT.  THIS IS COVERED IN THE PREVIOUS ZONES,
AND LITTLE CHANGE IS LIKELY.  POSSIBLE REMNANT PRECIPITATION IS
FORECAST BY THE CANADIAN GLOBAL AND AVIATION MODELS FOR WEDNESDAY SO
THERES NO REASON TO CHANGE THE PREVIOUS ZONE FORECAST FOR THAT DAY.
THEN COMES A DRY PERIOD THAT LASTS INTO EARLY SATURDAY.  LATEST
GUIDANCE SUGGESTS THAT AN APPROACHING SEMI-BACKDOOR COLD FRONT COULD
TOUCH OFF SHOWERS LATE SATURDAY.  THIS FEATURE IS A BIT CLOSER TO
THE REGION ON THE CANADIAN GLOBAL THAN THE AVIATION.  THE EUROPEAN
MODEL SUGGESTS THAT IT MIGHT BE MORE OF A STATIONARY FRONT THAN A
COLD FRONT, SO THERES NO GOOD REASON TO CHANGE SUNDAYS ZONES,
WHICH HAD A DRY FORECAST UNTIL SUNDAY.

.HYDROLOGIC DISCUSSION...THE MODELS ARE INDICATING AT MOST 2 AND A
HALF INCHES OF RAINFALL FROM EARLY THIS MORNING INTO THIS EVENING.
THIS IS BELOW FLOOD GUIDANCE.  HOWEVER, THE POSSIBILITY OF TERRAIN
ENHANCEMENT, THOUGH NOT HIGHLY PROBABLE IN THIS SITUATION, SUGGESTS
LEAVING THE FLOOD WATCH IN EFFECT.  RAINFALL WILL TAPER OFF AFTER
THIS EVENING.  AFTER THAT, NO SIGNIFICANT RAINFALL IS EXPECTED INTO,
AND PROBABLY THROUGH THE WEEKEND.  RIVERS WILL BE ABLE TO RECOVER
FROM ANY HEAVY RAIN THAT OCCURS IN THE CURRENT STORM.

.AVIATION DISCUSSION...WIDESPREAD IFR CONDITIONS TONIGHT CONTINUING
THROUGH MONDAY.

.ALY...FLOOD WATCH ALL ZONES TODAY UNTIL 4 AM TUESDAY.

HEMMERICH
Hazardous weather outlook, Oct 27, 10:05 AM EST, 1 hour 32 minutes before
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-082>
084-VTZ013>015-272100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
1005 AM EST MON OCT 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

.DAY ONE...TODAY...FLOOD WATCH IN EFFECT TODAY AND TONIGHT.  2 TO 4
INCHES OF RAINFALL IS LIKELY OVER THE AREA...ESPECIALLY IN THE HIGHER
TERRAIN OF THE CATSKILLS...TACONICS...BERKSHIRES AND ADIRONDACKS.
RIVERS ARE RISING RAPIDLY...AND MAY EXCEED THEIR BANKS QUICKLY
DURING TODAY AND EARLY TONIGHT.

AT THIS TIME A FLOOD WARNING IS IN EFFECT FOR ULSTER COUNTY UNTIL 315
PM THIS AFTERNOON.

.DAYS TWO THOUGH SEVEN...NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...PLEASE ACTIVATE SKYWARN
SPOTTERS...ESPECIALLY IN THE MOUNTAIN AREAS MENTIONED ABOVE.

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 27, 9:08 AM ESTFlash Flood WarningALYUlster6 hr
Oct 27, 3:29 PM ESTFlash Flood WarningALYGreene, Ulster8 hr

Nearby

Flash Flood Warnings in New York, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.